Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 28, 2018, 4:57 PM MDT for El Paso County, Colorado. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 4:57 PM MDT (22:57 UTC)
- Expired
- May 28, 2018, 5:31 PM MDT
- In force
- 34 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 53 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:07 PM MDT | TSTM WND GST 60 | 2 N Yoder, CO | MOVED SEVERAL PALLETS APPROXIMATELY 100 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
752
WUUS55 KPUB 282257
SVRPUB
COC041-282345-
/O.NEW.KPUB.SV.W.0041.180528T2257Z-180528T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
457 PM MDT MON MAY 28 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern El Paso County in east central Colorado...
* Until 545 PM MDT
* At 456 PM MDT, a severe thunderstorm was located over Yoder, or 32
miles east of Colorado Springs, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Yoder and rural areas of northeast El Paso county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3885 10406 3878 10420 3887 10438 3913 10422
3913 10405
TIME...MOT...LOC 2256Z 224DEG 24KT 3888 10422
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
284 follow-up statements
017
WWUS55 KPUB 282307
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
507 PM MDT MON MAY 28 2018
COC041-282345-
/O.CON.KPUB.SV.W.0041.000000T0000Z-180528T2345Z/
El Paso CO-
507 PM MDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...
At 506 PM MDT, a severe thunderstorm was located 7 miles northwest of
Rush, or 34 miles southwest of Limon, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rural areas of northeast El Paso county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3885 10406 3881 10415 3895 10433 3913 10422
3913 10405
TIME...MOT...LOC 2306Z 224DEG 24KT 3893 10416
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
28253
WWUS55 KPUB 282314
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
514 PM MDT MON MAY 28 2018
COC041-282345-
/O.CON.KPUB.SV.W.0041.000000T0000Z-180528T2345Z/
El Paso CO-
514 PM MDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...
At 513 PM MDT, a severe thunderstorm was located 8 miles north of
Rush, or 30 miles southwest of Limon, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Rural areas of northeast El Paso county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3890 10406 3888 10417 3894 10430 3913 10422
3913 10405
TIME...MOT...LOC 2313Z 224DEG 24KT 3897 10412
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
28153
WWUS55 KPUB 282324
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
524 PM MDT MON MAY 28 2018
COC041-282345-
/O.CON.KPUB.SV.W.0041.000000T0000Z-180528T2345Z/
El Paso CO-
524 PM MDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...
At 524 PM MDT, a severe thunderstorm was located near Simla, or 26
miles southwest of Limon, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rural areas of northeast El Paso county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 10406 3896 10411 3899 10425 3913 10420
3913 10405
TIME...MOT...LOC 2324Z 204DEG 25KT 3904 10408
HAIL...1.00IN
WIND...60MPH
$$
28774
WWUS55 KPUB 282331
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
531 PM MDT MON MAY 28 2018
COC041-282341-
/O.CAN.KPUB.SV.W.0041.000000T0000Z-180528T2345Z/
El Paso CO-
531 PM MDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EL PASO COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3896 10406 3896 10411 3899 10425 3913 10420
3913 10405
TIME...MOT...LOC 2329Z 224DEG 24KT 3907 10404
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:41 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 28, 2:41 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 241 PM MDT Mon May 28 2018 .SHORT TERM...(This evening through Tuesday) Issued at 225 PM MDT Mon May 28 2018 An upper level low will continue lifting northeastward tonight acrs northwest CO and into eastern WY. For the rest of the afternoon, thunderstorms are developing along and near the eastern mtns, and generally moving north to northeast. Will have tstms in the forecast the rest of the afternoon along the ern mtns and I-25 corridor, with best chances for severe storms over portions of Pueblo and El Paso counties and maybe Crowley. Then for this evening, the HRRR has very little chance for precip acrs southeast and south central CO after 00Z, except over northern Teller and eastern Kiowa counties. The NAM, GFS and RAP are similar to the HRRR, showing tstm chances mainly over part of El Paso and Teller counties (mainly northern portions), and maybe parts of Kiowa county. Will also keep some POPs in the forecast for some of the Continental Divide this evening, and for areas mainly north of highway 50 and then along the KS border. Later tonight the forecast models show a lines of storms working south into Kiowa county, then moving east in the mid to late morning hours on Tue. Tue the upper low is forecast to start tracking more north than east, into northwest SD and southwest ND, leaving much of southern CO dry for the day. The exception to this is the isolated precip showing up in the models over some northern portions of southern CO, including Teller and El Paso counties in the afternoon, and maybe Kiowa. .LONG TERM...(Tuesday night through Monday) Issued at 225 PM MDT Mon May 28 2018 Models continue to be in general agreement through the extended period with slightly higher forecast confidence. Main concerns will be thunderstorm potential through Wednesday, and fire weather concerns on Friday. Tuesday night through Wednesday...an upper level disturbance is forecast to lift northeast into the Northern Plains by Tuesday evening. Models indicating isolated shower and thunderstorm activity over the Central Mountains through the evening hours before dissipating overnight. Models progs are also indicating the potential for an isolated thunderstorm across the far Eastern Plains during the evening hours. Any thunderstorms that do develop out east will quickly move east into Western Kansas during the evening, with dry conditions expected overnight. On Wednesday, expect a quick moving disturbance out of New Mexico to lift north across the area as upper level shortwave ridging moves across the area. Increased southwest flow and modest instability will lead to shower and thunderstorm development by mid day over the mountains. As the upper disturbance lifts across the region, expect continued shower and thunderstorm development from the Palmer Divide, southeast across the Eastern Plains during the afternoon and evening hours. The potential exists for a few of these storms to become strong, and perhaps severe with large hail and damaging winds being the primary threats. This activity will shift east across the Plains through the overnight hours, clearing to the east late Wednesday night. Thursday through Saturday...expect drier conditions across the region for the end of the workweek into the weekend. Southwest to westerly flow will increase, especially on Friday. This will lead to increased fire weather concerns across the region for Friday with strong gusty winds and low humidity values due to a quick moving upper level disturbance. This will need to be monitored. By Saturday, expect weaker flow across the region with less fire weather concerns. Temperatures will also be warm with many locations across the Plains pushing 100 degrees. Sunday and Monday...better chances for showers and thunderstorms will once again be possible heading into early next week. Increased moisture across the Plains and energy across the region will allow for the thunderstorms to develop. Temperatures will also be slightly cooler across the region. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 225 PM MDT Mon May 28 2018 Gusty south to southwest winds are expected through early this evening at KALS, otherwise VFR conditions are expected, with lighter winds on Tue. Gusty eastern winds are expected this afternoon at KCOS and KPUB, then becoming westerly this evening. Forecast models show the potential for tstms at KPUB and KCOS beginning around 22Z and continuing thru about 00Z. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ224-225-229- 230. && SHORT TERM...28 LONG TERM...MOZLEY AVIATION...28
Hazardous weather outlook, May 28, 11:10 AM MDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1110 AM MDT Mon May 28 2018 COZ058>089-093>099-291715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1110 AM MDT Mon May 28 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight One or two severe thunderstorms will be possible across portions of the southeast plains today. Thunderstorms are expected to develop across the Wet Mountains and Pikes Peak region this afternoon before moving northeastward, and strengthening as they move along and east of I-25 and north of highway 50. Hail up 1.5 inches in diameter and wind gusts around 60 mph will be the primary severe storm threats. Cloud to ground lightning will be a threat with all storms. The area that will likely have the best chance for seeing severe storms is, El Paso county, especially northern portions, eastern Pueblo, Crowley, Otero, Kiowa, Bent, Prowers and Baca counties. The threat of severe weather is expected to shift north and east of the area early this evening. Later tonight, there is a chance that thunderstorms could move back into Kiowa county. Critical fire weather conditions are expected this afternoon and evening across the San Luis Valley, the Wet and Sangre De Cristo mountains, and the southern I-25 corridor of Huerfano and western Las Animas counties. Southwest winds gusting up to 40 mph, low humidity values and dry fuels will lead to conditions favorable for rapid rates of fire growth and spread. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected across the forecast area both Tuesday and Wednesday, with the focus area being along the Palmer Divide and across the eastern plains. The main threats from any storms that develop will be wind gusts to 45 mph, hail up to 1/2 inch in diameter and cloud to ground lightning. A few of the thunderstorms across the far eastern plains Tuesday afternoon and evening may become strong, with winds gusts to 55 mph, hail up to 3/4 inch in diameter and frequent cloud to ground lightning. Fire danger will escalate on Thursday as hot and dry conditions return. Fire weather conditions are forecast to become critical on Friday as westerly winds increase. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeast plains mainly east and north of a line from Colorado Springs, to Pueblo, to La Junta to Pritchett. 28/28
In the hours before
Local storm report, May 28, 2:59 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 1 NNW WOODLAND PARK 39.01N 105.06W
05/28/2018 M1.00 INCH TELLER CO TRAINED SPOTTER
&&Local storm report, May 28, 3:27 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
327 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL FOUNTAIN 38.68N 104.71W
05/28/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, May 28, 3:34 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 2 ESE FOUNTAIN 38.67N 104.67W
05/28/2018 M1.25 INCH EL PASO CO TRAINED SPOTTER
&&Special weather statement, May 28, 3:47 PM MDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Pueblo CO 347 PM MDT MON MAY 28 2018 COZ099-282230- Springfield Vicinity/Baca County CO- 347 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL 430 PM MDT... At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northwest of Keyes, or 17 miles northeast of Boise City, moving north at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Walsh and Stonington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 10247 3742 10229 3737 10204 3699 10204 TIME...MOT...LOC 2146Z 198DEG 36KT 3696 10237 kam
Local storm report, May 28, 4:07 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
407 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 1 NNW PENROSE 38.44N 105.02W
05/28/2018 M0.88 INCH FREMONT CO TRAINED SPOTTER
&&Local storm report, May 28, 4:51 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
451 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 3 SSE ELLICOTT 38.80N 104.35W
05/28/2018 M1.00 INCH EL PASO CO PUBLIC
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:37 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 23 min |
| May 28, 3:00 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 45 min |
| May 28, 3:47 PM MDT | Special Weather Statement | PUB | Baca | 43 min |
| May 28, 3:49 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 41 min |
| May 28, 4:03 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 27 min |
| May 28, 4:10 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Fremont, Pueblo | 35 min |
| May 28, 4:23 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 37 min |
| May 28, 4:26 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 34 min |
| May 28, 5:01 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| May 28, 5:30 PM MDT | Special Weather Statement | PUB | Teller | 30 min |
| May 28, 5:53 PM MDT | Special Weather Statement | PUB | Douglas | 22 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.